Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

September 7, 2021Foard County, Texas

NWS Norman, OK issued this special weather statement at Sep 7, 2021, 7:21 AM CDT for Foard County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 7:21 AM CDT (12:21 UTC)
Expired
Sep 7, 2021, 7:45 AM CDT
In force
24 min
Issued by
NWS Norman, OK
Hail
0.50 in
Wind
50

County Foard County, TX

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS84 KOUN 071221
SPSOUN

Special Weather Statement
National Weather Service Norman OK
721 AM CDT Tue Sep 7 2021
 
TXZ084-087-071245-
Foard TX-Knox TX-
721 AM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern Foard
and north central Knox Counties through 745 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Crowell, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Crowell and Truscott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3403 9981 3393 9963 3371 9975 3387 10002
TIME...MOT...LOC 1220Z 035DEG 8KT 3393 9978 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Sep 7, 6:08 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 7, 6:08 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
608 AM CDT Tue Sep 7 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Tue Sep 7 2021

Quick summary:

Building heat, and isolated thunderstorms, some of which may become
severe with damaging winds and hail, are the focus of the short
term forecast. Heat-related impacts should be less than previous
days since the humidity will be lower. There are some caveats and
uncertainties to the convective threat later today, and these are
covered in the analysis below.

Weather impacts:

--Isolated severe storms possible over northern Oklahoma with a
primary threat of wind gusts to 70 mph, and a secondary threat of
hail up to quarter size (low probability of larger hailstones with
the most organized storms). Timing is from around 4pm to 11pm.

--Heat index values approaching or briefly exceeding 105F, mainly in
portions of northern Oklahoma.

Changes to the forecast:

--Added 10% chance of isolated showers in portions of western north
Texas through mid-morning.

--Slightly expanded areal coverage of isolated thunder westward.

Meteorological analysis and uncertainties:

There is a signal for weak midlevel warm advection and moisture
sufficient for perhaps a few isolated convective showers later this
morning across portions of western north Texas. If these occur,
they should end by late morning. We kept probabilities at around
10 percent.

Temperature and dew point combinations may drive heat indices
briefly to around 105F across mainly north-central Oklahoma. It's
difficult to delineate a an area of highest risk as it will
likely be spotty and brief, driven primarily be localized
corridors of enhanced moisture. Wet bulb globe temperatures may be
maximized just ahead of the front where winds veer and lessen.
Overall, heat-related illness risk is less than previous weeks.

It seems increasingly likely that frontal forcing within at least a
modestly moist/unstable environment will be enough for isolated to
scattered convective initiation along the length of the front in
northern Oklahoma late this afternoon. The best chance will be
from near an axis of slightly higher surface moisture values,
eastward. Further west, deeper mixing may still drive high-based
convection all the way to the Texas panhandle border.

Northwesterly flow aloft can often over-perform with organization
and intensity of convection for two main reasons. (1) trajectories
favor cooler temperatures aloft relative to more westerly or
southwesterly flow regimes void of significant DPVA/cooling
processes, and especially in late summer when the default state
often is weaker midlevel lapse rates. In this case, midlevel lapse
rates are relatively steep which contrasts from the convective
regimes of the past week or so. (2) In northwesterly flow, often the
mechanism which drives southerly low-level flow in the Plains is
unchanged. Flow aloft at some oblique angle to the Rocky Mountains
will force lee troughing, increasing the gradient and yielding
southerly or south-southeasterly winds, whether our flow aloft is
southwesterly, westerly, or northwesterly. But, when flow is
northwesterly this can contrast significantly with southerly low-
level flow elongating hodographs and driving effective shear values
high enough to support organized convection and supercells. This
is true even when the absolute magnitude of the flow at any given
level is modest at best. The most prolific northwesterly flow
severe events are when cells initiate on a boundary and then move
off of the boundary into an area of persistent southerly low-level
flow. In today's scenario, the convection should be relegated to
very near the front where winds veer/lessen, thus effective shear
values are somewhat limited (~25 knots). This could still support
transient supercell characteristics or quasi-supercells, but the
dominate mode will likely be semi-sustained multicells. Therefore,
damaging wind is the primary threat, especially given the
thermodynamic structure seen in model forecast soundings, and
large theta-e differential in the vertical.

The overall convective threat and coverage should decrease later in
the evening as inhibition increases, but some convection may persist
into the night across the southeast portion of the area.

BRB

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 250 AM CDT Tue Sep 7 2021

Post-frontal modified cP air mass will bring cooler and less
humid conditions Wednesday, similar to what we experienced last
Sunday. Temperatures Wednesday will be about normal for early
September climo. This will be temporary, however, as low-level
flow veers and downsloping becomes re-established over the area
Thursday and beyond. In fact, downslope adiabatically warmed plume
seems to peak in magnitude around Friday and Saturday, driving
dry bulb temperatures to around 100F in some areas. Fortunately,
humidity will be low enough such that heat indices will match or
fall just short of dry bulb temperatures. Also, persistent
southerly breeze will help contribute to low risk category of the
wet bulb globe temperatures.

The warm/dry conditions will raise some fire weather concerns.
Please see the fire weather section below for details.

Differences in deterministic and ensemble model guidance does
emerge by the weekend. Earlier guidance brought a cold front into
the area Saturday, and blended guidance seems to be lagging with
recent trends delaying this. So, we corrected by nudging
temperatures Saturday toward raw blended guidance.

Into early next week there is a subtle trend toward less
positively anomalous midlevel heights across our area, and a more
rapid weakening of elongating mean ridging. The synoptic flow
pattern shifts a little more poleward compared to recent weeks and
this may bring opportunities for more fronts into the area and at
least low-end precipitation chances through next week. We'll be
able to better resolve these details and speak with more
confidence in the next few days.

BRB

&&

.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Tue Sep 7 2021

VFR conditions are expected. A cold front will move into
northern Oklahoma this afternoon and cause isolated showers and
thunderstorms over part of northern Oklahoma. Only KSWO has a
sufficient probability for storms to include it in the forecast.
The front will shift winds to northeast around midnight in central
Oklahoma and before sunrise in areas farther south.

&&

.UPPER AIR...
Issued at 250 AM CDT Tue Sep 7 2021

No upper air flights are planned at this time, although one may be
considered this afternoon or evening. Please note that soundings
are available on a semi-regular basis from the SGP ARM climate
observation site in Lamont, Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  67  87  62 /   0  20   0   0
Hobart OK         98  67  91  62 /  20  20   0   0
Wichita Falls TX  95  71  91  62 /  10  20   0   0
Gage OK           98  60  87  60 /  10  10   0   0
Ponca City OK     97  61  87  60 /  20  20   0   0
Durant OK         94  68  91  63 /   0  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Sep 7, 4:00 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CDT Tue Sep 7 2021

OKZ004>048-050>052-TXZ083>090-081100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
400 AM CDT Tue Sep 7 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms late this
afternoon and evening along a cold front which will move through
northern Oklahoma. If severe storms do occur, damaging wind would
be the primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Fire weather conditions will become elevated Saturday afternoon over
western Oklahoma and adjacent parts of northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 7, 5:25 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Norman OK
525 AM CDT Tue Sep 7 2021

TXZ085-071100-
Wilbarger TX-
525 AM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern
Wilbarger County through 600 AM CDT...

At 525 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lockett, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 9947 3394 9948 3414 9941 3411 9919
      3383 9918 3383 9921
TIME...MOT...LOC 1025Z 006DEG 13KT 3405 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Sep 7, 7:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
721 AM CDT Tue Sep 7 2021

TXZ084-087-071245-
Foard TX-Knox TX-
721 AM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern Foard
and north central Knox Counties through 745 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Crowell, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3403 9981 3393 9963 3371 9975 3387 10002
TIME...MOT...LOC 1220Z 035DEG 8KT 3393 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:16 PM CDTSpecial Weather StatementOUNMajor29 min
Sep 7, 6:17 PM CDTSpecial Weather StatementOUNDewey28 min
Sep 7, 6:18 PM CDTSevere Thunderstorm WarningOUNMajor, Woods42 min
Sep 7, 6:32 PM CDTSpecial Weather StatementOUNNoble28 min
Sep 7, 6:41 PM CDTSevere Thunderstorm WarningOUNKay, Noble49 min
Sep 7, 6:50 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major40 min
Sep 7, 5:25 AM CDTSpecial Weather StatementOUNWilbarger35 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.